Friday, December 21, 2007

Breast Swelling as a Medication Side-effect

A patient called last week upset that a drug, domperidone, she has been taking for her GI problems has enlarged her breasts. She had a breast reduction done several years ago (not one I did, I did some scar revision work for her), so this did not make her happy. She came in to talk about redoing her breast reduction. The enlargement is asymmetrical with one being much larger (about 1 bra cup bigger) than the other. This is not a complaint that plastic surgeons hear very often. I was not sure what to tell her regarding insurance. I told her that she will need a mammogram (her yearly is due anyway) to rule out something non-medication related. If the mammogram is normal, I think this will be a case where it would be good to do a pre-approval letter (or medical necessity letter) in advance unless she just wants to take her chances or pay out-of-pocket. It's tough enough getting insurance companies to pay for a breast reduction. Even though legit, I'm sure they will need convinced that a woman might need a second one.

Here are a few more commonly used drugs known to have this side-effect (swollen breasts, breast enlargement, or gynecomastia):

Carbemazepine (TEGRETOL®)

Cimetidine (Tagamet)

Chlorpromazine (Thorazine)

Clomipramine hydrochloride (Anafranil)

Doxazosin (Cardura, Cardura XL)

Dutasteride (Avodart)

Estrogens (including most birth control pills)

Ethosuximide (Zarontin)

Haloperidol decanoate

Methdilazine Hydrochloride (active ingredient in Dilosyn)

Methyldopa (Aldomet)

Metoclopramide (Reglan)

Nilutamide (Anandron®, Nilandron®)

Risperidone (Risperdal)

Sustiva (efavirenz, EFV)

Here is a list of drugs (according to the Physician Desk Reference) that can cause gynecomastia as a side effect. The risks are generally very low for male breast enlargement from these medications, but breasts in men can be a cause for embarrassment. [And often women don't mind a small (if symmetrical) enlargement.] Don't forget that some medications may be very important for your other medical problems.

2 comments:

Dreaming again said...

There are meds that can cause enlargement after you've reduced?

*blink*

I did not know that!!!!

I would be very very unhappy if that happened to me!!! I was very happy to have those several cup sizes removed!!!!

rlbates said...

Yes, but it happens very rarely.